Alert archive / Idaho / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 38, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 1, 2011, 3:59 PM MDT for Butte County, Custer County, Idaho. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2011, 3:59 PM MDT (21:59 UTC)
- Expired
- Aug 1, 2011, 4:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Butte County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:35 PM MDT | TSTM WND GST 50 | Arco, ID | ARCO INL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1719 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
120 WUUS55 KPIH 012159 SVRPIH IDC023-037-012245- /O.NEW.KPIH.SV.W.0038.110801T2159Z-110801T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO 359 PM MDT MON AUG 1 2011 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO... WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO... THIS INCLUDES THE CITY OF ARCO... * UNTIL 445 PM MDT * AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GROUSE...OR 11 MILES WEST OF ARCO...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS THAT COULD BE AFFECTED THROUGH 445 PM MDT INCLUDE... ARCO... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4370 11316 4347 11331 4364 11366 4380 11356 TIME...MOT...LOC 2158Z 296DEG 7KT 4368 11350 $$ HUSTON
2 follow-up statements
276 WWUS55 KPIH 012218 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 418 PM MDT MON AUG 1 2011 IDC023-037-012245- /O.CON.KPIH.SV.W.0038.000000T0000Z-110801T2245Z/ BUTTE ID-CUSTER ID- 418 PM MDT MON AUG 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR SOUTHEASTERN CUSTER AND WEST CENTRAL BUTTE COUNTIES... AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF MOORE...OR 9 MILES WEST OF ARCO...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS THAT COULD BE AFFECTED THROUGH 445 PM MDT INCLUDE... MOORE... ARCO AND BUTTE CITY... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4370 11316 4347 11331 4364 11366 4380 11356 TIME...MOT...LOC 2217Z 296DEG 7KT 4366 11346 $$ HUSTON
743 WWUS55 KPIH 012240 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 440 PM MDT MON AUG 1 2011 IDC023-037-012249- /O.EXP.KPIH.SV.W.0038.000000T0000Z-110801T2245Z/ BUTTE ID-CUSTER ID- 440 PM MDT MON AUG 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER AND WEST CENTRAL BUTTE COUNTIES WILL EXPIRE AT 445 PM MDT... AT 439 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD MOVED INTO THE ARCO AREA. SPOTTERS IN THE WARNED AREA HAD REPORTED 1/2 INCH HAIL AND VERY HEAVY RAIN. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... ARCO AND BUTTE CITY... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4370 11316 4347 11331 4364 11366 4380 11356 TIME...MOT...LOC 2239Z 296DEG 7KT 4364 11341 $$ HUSTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:25 PM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 1, 1:25 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 125 PM MDT MON AUG 1 2011 .DISCUSSION... MAIN BATCH OF RAIN AND EMBEDDED THUNDERSTORMS IS MOVING AWAY FROM THE REGION. IMPRESSIVE RAINFALL AMOUNTS OCCURRED WITH THE LOW PRESSURE SYSTEM AS IT INTERACTED WITH THE HIGH PRECIPITABLE WATER VALUES. DRIER AIR IS NOW BEGINNING TO ENTER THE REGION AS INDICATED BY FALLING SURFACE DEW POINTS. AS OF 19Z...TWF HAD A DEW POINT OF 52. CONVECTION IS BEGINNING TO REFIRE IN THE CENTRAL MOUNTAINS. THE ATMOSPHERE IS STILL MOIST AND UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON. WITH THE DRIER AIR MOVING IN...WOULD EXPECT THE THREAT FOR HEAVY RAINFALL AMOUNTS TO DIMINISH. MUCH OF THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET WITH THE LOSS OF THE DAYTIME HEATING. EXPECT THUNDERSTORMS TO REFIRE DURING THE AFTERNOON ON TUESDAY AND WEDNESDAY AND MAYBE EVEN THURSDAY. STILL EXPECT SCATTERED COVERAGE ON TUESDAY WITH ISOLATED COVERAGE WEDNESDAY AND THURSDAY AS THE DRIER AIR BECOMES MORE SETTLED OVER THE REGION. SLIGHT CHANCES CONTINUE THROUGH THE WEEKEND. JUST ENOUGH MOISTURE IS EXPECTED TO REMAIN FOR SOME ISOLATED STORMS MAINLY IN THE MOUNTAINS AND HIGHLANDS. ALTHOUGH AN UPPER TROUGH ENTERING THE PACIFIC NORTHWEST WILL DEFLECT MOST OF THE MOISTURE TO THE EAST AND KEEP MUCH OF THE REGION DRY. VALLE && .AVIATION...MAIN MOISTURE BAND WILL SLOWLY MOVE EAST TODAY WITH A DRIER AIR MASS MOVING IN FROM THE WEST. LOOK FOR REDEVELOPMENT LATER THIS AFTERNOON INTO EARLY EVENING BRINGING VICINITY SHOWERS/ THUNDERSTORMS FOR ALL TAF SITES. EXPECT LINGERING MVFR CIGS AT KIDA THIS AFTERNOON. LOOK FOR A CHANCE FOR FOG TO MOVE IN FOR KIDA LATE THIS EVENING INTO EARLY MORNING WITH GRADUAL CLEARING...LIGHT WINDS AND AMPLE RESIDUAL MOISTURE. WYATT && .FIRE WEATHER...LOOK FOR THE MAIN BAND OF MOISTURE TO MOVE OUT OF THE AREA TODAY. EXPECT GRADUAL DRYING THROUGH THE WEEK. LOOK FOR AFTERNOON THUNDERSTORMS MAINLY OVER HIGHER TERRAIN. EXPECT A GRADUAL DECREASE OF CONVECTIVE DEVELOPMENT THROUGHOUT THE WEEK WITH RELATIVE HUMIDITIES FALLING BACK TO THE TEENS IN LOWER ELEVATIONS BY FRIDAY. WYATT && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 1, 5:26 AM MDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 526 AM MDT MON AUG 1 2011 IDZ017>025-031-032-021130- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 526 AM MDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MONSOON MOISTURE WILL STREAM INTO IDAHO TODAY...FUELING MORE SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF THESE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEK...BUT DIMINISHING IN COVERAGE EACH DAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Local storm report, Aug 1, 2:51 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
251 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL W CLAYTON 44.26N 114.40W
08/01/2011 M0.25 INCH CUSTER ID TRAINED SPOTTER
SPOTTER REPORTED PEA SIZED HAIL AND SWITCHING OVER TO
HEAVY RAIN WHILE ON THE PHONE.
&&
JKEYESSpecial weather statement, Aug 1, 3:19 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
319 PM MDT MON AUG 1 2011
IDZ031-012200-
BLAINE ID-
319 PM MDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
UNTIL 400 PM MDT
AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KETCHUM..MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
KETCHUM...
SUN VALLEY...
LAT...LON 4383 11453 4383 11427 4377 11415 4359 11418
4365 11456
TIME...MOT...LOC 2119Z 276DEG 5KT 4373 11442
HUSTONLocal storm report, Aug 1, 3:22 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
322 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 7 NNW KETCHUM 43.78N 114.43W
08/01/2011 E0.50 INCH BLAINE ID TRAINED SPOTTER
1/2 TO 3/4 INCH HAIL.
&&
MHSpecial weather statement, Aug 1, 3:30 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
330 PM MDT MON AUG 1 2011
IDZ032-012215-
CUSTER ID-
330 PM MDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 415 PM MDT
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES EAST OF CHALLIS...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN CUSTER COUNTY...
LAT...LON 4453 11385 4449 11380 4448 11369 4445 11365
4445 11360 4443 11351 4446 11345 4438 11339
4435 11335 4433 11335 4439 11386
TIME...MOT...LOC 2130Z 275DEG 28KT 4446 11373
HUSTONSpecial weather statement, Aug 1, 3:33 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
333 PM MDT MON AUG 1 2011
IDZ018-032-012215-
BUTTE ID-CUSTER ID-
333 PM MDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
UNTIL 415 PM MDT
AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF CHILLY...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED THROUGH 415 PM MDT INCLUDE...
MACKAY...ARCO
LAT...LON 4401 11387 4396 11309 4361 11325 4357 11336
4371 11392
TIME...MOT...LOC 2132Z 277DEG 18KT 4389 11386
HUSTONLocal storm report, Aug 1, 3:38 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
338 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 NE GROUSE 43.72N 113.55W
08/01/2011 E0.50 INCH CUSTER ID TRAINED SPOTTER
HAIL 1/4 - 1/2 INCH. HEAVY RAIN.
&&
MHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:31 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 89 min |
| Jul 31, 8:49 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 56 min |
| Jul 31, 9:55 PM MDT | Special Weather Statement | PIH | Bear Lake, Caribou | 65 min |
| Aug 1, 3:19 PM MDT | Special Weather Statement | PIH | Camas | 41 min |
| Aug 1, 3:30 PM MDT | Special Weather Statement | PIH | Custer | 45 min |
| Aug 1, 3:33 PM MDT | Special Weather Statement | PIH | Butte | 42 min |
| Aug 1, 4:38 PM MDT | Flash Flood Warning | PIH | Butte, Custer | 2 hr |
| Aug 1, 4:56 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Butte | 35 min |
| Aug 1, 5:24 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Butte, Jefferson | 51 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.